Intravitreal injections of anti-vascular endothelial growth factor drugs are being used more frequently on an off-label basis to treat retinal diseases. With compounded use, there have been reports of endophthalmitis and impurities associated with the use of plastic syringes.
However, another adverse effect associated with the compounding process of bevacizumab (Avastin, Genentech)—i.e., the presence of silicone oil droplets in the vitreous cavity—has surfaced within the past year and seems to be related to the preloading of the drug in insulin syringes.
The incidence of the development of silicone oil droplets was found to have increased “dramatically” during a short space of time in a single-center study, said Rahul Khurana, MD, clinical associate professor of ophthalmology, Department of Ophthalmology, University of California, San Francisco, and in private practice in Mountain View, CA.
Given this observation of increased oil droplets in their patients, Dr. Khurana and colleagues conducted a retrospective, practice-based study in which they sought to determine the incidence of the rates of this complication following the bevacizumab injections preloaded in insulin syringes. The investigators reviewed their patients in whom the silicone oil droplets developed from Oct. 1, 2015, to Nov. 30, 2016.